Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Vagina looks smooth, hard-walled and lack folds. Could it be their mothers took thalidomide? Birth defects?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1279 Questions
Question
Hi.
I was sexually active until the late 1970's. Didn't find my permanent pal. Some vaginas were smooth, hard-walled, and lacked folds, or any enzymes that feel like something. I've often wondered what happened to them. Could it be their mothers took thalidomide? Birth defects? Or the aftermath of some disease?
Posted Thu, 26 Sep 2013 in Vaginal and Uterus Health
 
 
Answered by Dr. Arif N Khan 8 hours later
Brief Answer:
Oestrogen deficiency causes these symptoms

Detailed Answer:
Hi,
Thank you for choosing XXXXXXX

Vaginal changes are age dependent. Sexual activity also play a role. In most women after 45 years, the changes are due to oestrogen deficiency, it usually happens to most of the women after menopause. I can assure you its not related to thalidomide or any birth defect nor because of any disease.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups. If you like my answers kindly rate it, and write a review as well. Please do not forget to accept it.
Thank you,
Wish you good health.
Regards,
Dr Arif
You can consult me again directly through my profile
WWW.WWWW.WW

Above answer was peer-reviewed by
 
Follow-up: Vagina looks smooth, hard-walled and lack folds. Could it be their mothers took thalidomide? Birth defects? 7 hours later
Thank you. These were women in their 20's -- I should have made that clear. What can happen to them?
 
 
Answered by Dr. Arif N Khan 10 hours later
Brief Answer:
Vaginal infection

Detailed Answer:
Hi,
So if we consider those vaginal findings in young women, could be a temporary phenomenon, sometimes a vaginal infection can cause this, which will become normal once the infection is treated. Vaginal rugosity is normal phenomenon, and as age advances the vagina gains its rugosity.
Considering Thalidomide will not cause this problem.
Birth defect can be a possibility, but if the female is having normal menstrual periods, then it will be highly unlikely.
Aftermath of some disease: yes it could be a possibility, may be due to vaginal infection. vaginal infection can alter the vaginal PH and contribute for the cause.
If you do not have any further clarification you can close the discussion. Kindly rate & review my answer. Wish you good health.
Regards,
Dr Arif
You can consult me again directly through my profile
WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Vagina looks smooth, hard-walled and lack folds. Could it be their mothers took thalidomide? Birth defects? 18 hours later
Thanks.
Are you aware that back then, some daughters of mothers who took thalidomide got vaginal cancer?
I don't suppose they would strip out the lining as part of the cure?
 
 
Answered by Dr. Arif N Khan 5 hours later
Brief Answer:
Thalidomide is not DES, DES causes vaginal cancer

Detailed Answer:
Hi,
I feel you are confused thalidomide with DES(diethyl stilbestrol). Because Thalidomide mainly caused limb defects in children and DES sometimes caused vaginal cancers. Both these drugs are different.
DES was prescribed decades age for prevention of miscarriage.
Thalidomide was prescribed in 1950s for morning sickness.
Yes one of the treatment of vaginal cancer is stripping the wall of vagina and its surrounding tissue, and it is known as VAGINECTOMY. Sometimes radiotherapy and chemotherapy is also given. Type of procedure and treatment option depends on the age and stage of disease. Radiotherapy is avoided in children, because it can cause future infertility.
If you do not have any further clarification you can close the discussion. Kindly rate & review my answer. Wish you good health.
Regards,
Dr Arif
You can consult me again directly through my profile
WWW.WWWW.WW
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor